Alert archive / Montana / Winter Storm Watches in 2012
Winter Storm Watch 4, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Mar 16, 2012, 3:02 PM MDT for Granite County, Missoula County, Ravalli County, Montana; Lemhi County, Idaho. It took effect at Mar 17, 2012, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2012, 3:02 PM MDT (21:02 UTC)
- In effect from
- Mar 17, 2012, 6:00 AM MDT
- Expired
- Mar 16, 2012, 10:33 PM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Granite County, MT, Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 103 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
165 WWUS45 KMSO 162102 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 302 PM MDT FRI MAR 16 2012 IDZ010-171200- /O.CAN.KMSO.WW.Y.0024.000000T0000Z-120317T0000Z/ /O.NEW.KMSO.WW.Y.0025.120317T0600Z-120319T0000Z/ /O.NEW.KMSO.WS.A.0004.120317T1200Z-120319T0000Z/ EASTERN LEMHI COUNTY- 302 PM MDT FRI MAR 16 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY ABOVE 6500 FEET... ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON FOR LOST TRAIL PASS... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW ABOVE 6500 FEET...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY. A WINTER STORM WATCH FOR LOST TRAIL PASS HAS ALSO BEEN ISSUED WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON. * IMPACTS/TIMING: ANOTHER ROUND OF SNOW IS EXPECTED TO IMPACT THE MOUNTAINOUS AREAS FROM LOST TRAIL PASS TO BANNOCK PASS AND GILMORE SUMMIT SATURDAY INTO SUNDAY. THE IMPACT OF THE ADDITIONAL SNOW WILL BE SLICK AND SLUSHY DRIVING CONDITIONS AT TIMES. * SNOW ACCUMULATIONS: SNOW ACCUMULATIONS OF 4 TO 10 INCHES ARE POSSIBLE FROM SATURDAY INTO SUNDAY ABOVE 6500 FEET. OVER LOST TRAIL PASS...ACCUMULATIONS UP TO 14 INCHES. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MTZ006-171200- /O.CAN.KMSO.WW.Y.0024.000000T0000Z-120317T0000Z/ /O.NEW.KMSO.WS.A.0004.120317T1200Z-120319T0000Z/ BITTERROOT/SAPPHIRE MOUNTAINS- 302 PM MDT FRI MAR 16 2012 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON FOR LOST TRAIL PASS... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH FOR LOST TRAIL PASS...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON. * IMPACTS/TIMING: ANOTHER ROUND OF SNOW IS EXPECTED TO IMPACT THE LOST TRAIL PASS SATURDAY INTO SUNDAY. THE IMPACT OF THE ADDITIONAL SNOW WILL BE SLICK AND SLUSHY DRIVING CONDITIONS AT TIMES. * SNOW ACCUMULATIONS: 12 TO 14 INCHES IS POSSIBLE LOST TRAIL PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ IDZ006-MTZ004-162215- /O.CAN.KMSO.WW.Y.0024.000000T0000Z-120317T0000Z/ SOUTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION- 302 PM MDT FRI MAR 16 2012 /202 PM PDT FRI MAR 16 2012/ ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER WEATHER ADVISORY FOR LOOKOUT AND LOLO PASSES. SNOW INTENSITY HAS DECREASED AND SNOW IS NO LONGER ACCUMULATING ON THE ROADWAYS. THEREFORE THE SNOW ADVISORY HAS BEEN CANCELLED. $$ MTZ007-171200- /O.NEW.KMSO.WW.Y.0025.120317T1200Z-120319T0600Z/ BUTTE/BLACKFOOT REGION- 302 PM MDT FRI MAR 16 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT MDT SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT MDT SUNDAY NIGHT. * IMPACTS/TIMING:ANOTHER ROUND OF SNOW AND SLICK DRIVING CONDITIONS SHOULD MOVE INTO GEORGETOWN LAKE AND PHILIPSBURG EARLY SATURDAY AND CONTINUE AT TIMES THROUGH SUNDAY. IN ANACONDA AND BUTTE...THE PRECIPITATION SHOULD START OUT AS LIGHT SNOW SATURDAY MORNING...THEN CHANGE TO RAIN SATURDAY MID DAY AND THEN BACK TO SNOW AND SLICK DRIVING CONDITIONS SATURDAY NIGHT INTO SUNDAY. * SNOW ACCUMULATIONS: VARIABLE SNOW CONDITIONS EXPECTED SATURDAY AND SUNDAY IN THE BUTTE/BLACKFOOT REGION. GEORGETOWN LAKE SHOULD SEE 10 TO 12 INCHES...PHILIPSBURG 4 TO 8 INCHES. IN ANACONDA AND BUTTE THE MAIN SNOW SHOULD NOT DEVELOP UNTIL SATURDAY NIGHT AND SUNDAY WITH 3 TO 6 INCHES EXPECTED. * LOCATIONS IMPACTED INCLUDE...GEORGETOWN LAKE TO PHILIPSBURG SATURDAY THROUGH SUNDAY. BUTTE TO ANACONDA AND MACDONALD PASS SHOULD MAINLY BE IMPACTED SATURDAY NIGHT AND SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
1 follow-up statement
249 WWUS45 KMSO 170433 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1033 PM MDT FRI MAR 16 2012 IDZ010-171245- /O.UPG.KMSO.WW.Y.0025.120317T0600Z-120319T0000Z/ /O.NEW.KMSO.WS.W.0004.120317T1200Z-120319T0000Z/ /O.UPG.KMSO.WS.A.0004.120317T1200Z-120319T0000Z/ EASTERN LEMHI COUNTY- 1033 PM MDT FRI MAR 16 2012 ...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM MDT SUNDAY FOR LOST TRAIL PASS... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING ABOVE 6500 FEET FOR SNOW WHICH IS IN EFFECT FROM 6 AM SATURDAY TO 6 PM MDT SUNDAY. * IMPACTS/TIMING: ACCUMULATING SNOW IS EXPECTED TO IMPACT THE MOUNTAINOUS AREAS FROM LOST TRAIL PASS TO BANNOCK PASS AND LEMHI PASS THROUGH SUNDAY. ROADWAYS WILL BECOME SLICK AND SLUSHY AT TIMES. * SNOW ACCUMULATIONS: 4 TO 10 INCHES. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ006-171245- /O.UPG.KMSO.WS.A.0004.120317T1200Z-120319T0000Z/ /O.NEW.KMSO.WS.W.0004.120317T1200Z-120319T0000Z/ BITTERROOT/SAPPHIRE MOUNTAINS- 1033 PM MDT FRI MAR 16 2012 ...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM MDT SUNDAY FOR LOST TRAIL PASS... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW FOR LOST TRAIL PASS...WHICH IS IN EFFECT FROM 6 AM SATURDAY TO 6 PM MDT SUNDAY. * IMPACTS/TIMING: SNOW WILL IMPACT LOST TRAIL PASS THROUGH SUNDAY...CAUSING SLICK AND SLUSHY DRIVING CONDITIONS AT TIMES. * SNOW ACCUMULATIONS: UP TO 14 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ007-171245- /O.CON.KMSO.WW.Y.0025.120317T1200Z-120319T0600Z/ BUTTE/BLACKFOOT REGION- 1033 PM MDT FRI MAR 16 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT MDT SUNDAY NIGHT... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT MDT SUNDAY NIGHT. * IMPACTS/TIMING: SNOWY CONDITIONS WILL CREATE SLICK DRIVING CONDITIONS THROUGH GEORGETOWN LAKE AND PHILIPSBURG EARLY SATURDAY AND CONTINUE AT TIMES THROUGH SUNDAY. IN ANACONDA AND BUTTE...DIFFICULT DRIVING CONDITIONS ARE ALSO EXPECTED DUE TO PRECIPITATION CHANGING BETWEEN SNOW AND RAIN THROUGHOUT THE DAY. * SNOW ACCUMULATIONS: GEORGETOWN LAKE: 10 TO 12 INCHES. PHILIPSBURG: 4 TO 8 INCHES. ANACONDA AND BUTTE: 3 TO 6 INCHES EXPECTED SATURDAY NIGHT INTO SUNDAY. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Mar 16, 2:55 PM MDT, 7 minutes earlier.
Area forecast discussion, Mar 16, 2:55 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
255 PM MDT FRI MAR 16 2012
.DISCUSSION...ANOTHER WAVE OF SHOWERS WILL MOVE ACROSS THE
REGION THIS AFTERNOON BEFORE AN EVENING OF MORE MILD...IF STILL
WET WEATHER TONIGHT. EXPECT RAIN SHOWERS IN THE VALLEYS WITH
INTERMITTENT SNOW SHOWERS IMPACTING TRAVEL OVER THE PASSES
TONIGHT.
A SIGNIFICANT WEATHER DISTURBANCE AND SURFACE LOW PRESSURE SYSTEM WILL
MOVE NORTHEASTWARD ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO
SATURDAY. THIS WEATHER SYSTEM WILL PRODUCE AREAS OF MODERATE TO
HEAVY PRECIPITATION...ESPECIALLY FROM ABOUT MISSOULA SOUTH AND
EASTWARD. THE AIR MASS SHOULD MODERATE ENOUGH IN ADVANCE OF
WEATHER DISTURBANCE TO TEMPORARILY RAISE SNOW LEVELS ABOVE VALLEY
FLOORS SATURDAY. HOWEVER...COOLER AIR SHOULD SURGE ACROSS THE
REGION BEHIND THIS WAVE LATE SATURDAY AND SATURDAY NIGHT RESULTING
IN THE PRECIPITATION TRANSITIONING BACK TO SNOW MANY VALLEY
AREAS. YET ANOTHER WAVE OF ENERGY AND MOISTURE MAY SHIFT
NORTHEASTWARD ACROSS WESTERN MONTANA SUNDAY...BUT THE MAIN
DIFFERENCE IS THE AIR MASS SHOULD BE COOLER. WE HAVE ISSUED
HEADLINES FOR SOME SOUTHWEST MONTANA AND LEMHI COUNTY MOUNTAINOUS
AREAS FOR SIGNIFICANT SNOW THROUGH THE WEEKEND. VALLEYS ROAD
CONDITIONS WILL BE QUITE VARIABLE AND POSSIBLY BECOMING LOCALLY
SLICK SATURDAY NIGHT INTO SUNDAY.
MONDAY THROUGH FRIDAY...MODELS AGREE THAT THE WEATHER WILL REMAIN
UNSETTLED THROUGH NEXT WEEK. TIMING OF INDIVIDUAL WAVES MOVING
THROUGH THE ACTIVE WESTERLY FLOW WILL BE DIFFICULT HOWEVER TUESDAY
NIGHT THROUGH WEDNESDAY APPEAR TO BE THE WETTEST PERIOD OF THE
WEEK. ENSEMBLE MODEL GUIDANCE KEEPS THE STRONGEST FORCING FARTHER
NORTH AND BRINGS IN WARMER AIR WHEN COMPARED TO THE GFS AND ECMWF.
FOR THIS REASON KEPT THE EXTENDED PORTION OF THE FORECAST TRENDED
TOWARDS WARMER GUIDANCE AND MAINTAINED LOWER PRECIPITATION CHANCES.
&&
.AVIATION...RAIN AND SNOW SHOWERS WILL DECREASE BUT CONTINUE
THROUGH THE NIGHT AND START TO INCREASE AGAIN EARLY IN THE MORNING
WITH THE NEXT APPROACHING SYSTEM. PARTIAL MOUNTAIN OBSCURATIONS
WILL INCREASE OVERNIGHT. CEILINGS AND VISIBILITY WILL
VARY...OFTEN QUICKLY WITH SHOWERS...BUT OVERALL THERE SHOULD BE
FEW IMPACTS FOR THE MAJOR TERMINALS SUCH AS KMSO...KGPI...AND KBTM.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT MDT
SUNDAY NIGHT BUTTE/BLACKFOOT REGION.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON FOR LOST TRAIL PASS.
ID...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON FOR LOST TRAIL PASS.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
ABOVE 6500 FEET FOR THE EASTERN LEMHI COUNTY.
&&
SHORT TERM...LEACH
LONG TERM....BAUCK/LOEFFELBEIN
AVIATION...LEACHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:15 PM MDT | Areal Flood Advisory | MSO | Lincoln | 13 hr |
| Mar 16, 3:02 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 46 hr |
| Mar 16, 3:45 PM MDT | Areal Flood Advisory | MSO | Idaho | 6 hr |
Nearby
Winter Storm Watches in Montana, 2012Winter Storm Watches in Idaho, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.